Re-calculating

Well, as you know, Taxol #3 did not happen last week.  It was just too risky.  Otherwise, I had a good weekend, spent some time at the beach with my favorite guys……went to the NC Seafood Festival (ate WAY too much seafood) and spent ALOT of time resting.  (I may or may not have taken some extra-long naps)!  The beach is ALWAYS good for THIS soul.

vitamin sea

I saw a pulmonary doctor on Monday.  They gave me a breathing test and then I met with the doctor.  My breathing tests were okay – but showed that I was only inflating my lungs to 80%.  There could be many causes.  The doctor felt like my shortness of breath and constant coughing could be a form of asthma that is induced by acid reflux.  I was being treated for acid reflux way before chemo……but chemo can exacerbate acid reflux, so I had to increase my medicine almost immediately after starting treatment.  He prescribed me an inhaler to use morning and night and a rescue inhaler to keep with me for emergencies.  My oxygen saturation has not dropped to 80 any more – so that’s a good thing.  The lowest it got on Monday while I was exercising was 91 and they were okay with that.

The echocardiogram that they did on my heart last week came back normal which was fantastic news!

So today, I was unsure what my appointment would bring.  Labs were great, my visit with Dawn was good and she said that after conferring with my medical oncologist, they felt that it was in my best interest to stop the Taxol and put me on a “sister” drug called Abraxane.  They felt some of my respiratory symptoms could be related to the  Cremophor base of the Taxol.  (Cremophor is a chemical solvent – a derivative of castor oil — that is used to dissolve some insoluble drugs before they can be injected into the blood stream)……and that along with the early appearance of neuropathy, a tell-tale Taxol rash on my arms No matter……the end result was to start me on a new drug.  So in my mind I could hear the cool British guy on my GPS saying “Re-Calculating”………just like he does when I miss a turn!

recalc

Good news is, they kept me on my schedule – so I was able to get the Abraxane today.  No premeds to get with Abraxane…….only compozine for nausea! The new drug looked nothing like the other meds.  It looked a lot like skim milk!  And it was by far the fastest infusion I’ve had…..it was done in 30 minutes! No IV benadryl to make me loopy in 2.3 minutes (which was a good thing, because I’m sure my caregiver today would have snapped a few pics for blackmail purposes)!

chemo

So all is well that ends well.  I pray that I can tolerate this Abraxane better than I tolerated the Taxol.  That being said, I’m thankful that the doctors have an arsenal of “options” for me.  And I’m so very thankful to live so close to Duke University’s Cancer Center.  What an amazing place!

Turns out we just took a little detour……and I’m okay with that.  No harm no foul.  So today we crossed off treatment #3 of 8.  This girl is making progress! 🙂

Thank you all for your calls, texts, prayers, cards, etc after last weeks “delay”.  I appreciate all the pep talks and encouragement.  I was only slightly disappointed.  This girl believes in planning and if you write it in your calendar – then it HAS to happen!  Well…..not so much with chemo.  I’m learning to have the white out handy as we may have to “re-calculate” again!

Blessings & Hugs!

Isaiah 48:17New International Version (NIV)

17 This is what the Lord says—
    your Redeemer, the Holy One of Israel:
“I am the Lord your God,
    who teaches you what is best for you,
    who directs you in the way you should go.

Advertisements

Author: temporarylumps

A Christian wife, mom, daughter and friend

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s